Hail, Cimarron
- When
- August 21, 7:46 PM CST
- Where
- Cimarron County, 4.47 mi SSW of Keyes
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.760, -102.280
A disturbance moved over a weak ridge over the Texas/New Mexico border by the afternoon of the 21st. High instability and moderate wind shear set the stage for thunderstorms developing over the high terrain to the west to be maintained over the northwestern Panhandles in a favorable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A disturbance moved over a weak ridge over the Texas/New Mexico border by the afternoon of the 21st. High instability and moderate wind shear set the stage for thunderstorms developing over the high terrain to the west to be maintained over the northwestern Panhandles in a favorable environment. With better organized ingredients plus the loss of daytime heating, cellular thunderstorms across New Mexico and Colorado congealed into a bowing line segment and moved southeast across the western OK Panhandle and NW Texas Panhandle. Severe wind gusts were reported across the aforementioned areas along with flooding in the town of Keyes in the western OK Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 21, 5:34 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 634 PM CDT Tue Aug 21 2018 .AVIATION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites through 00Z Thursday. Showers and thunderstorms are expected to impact the Guymon TAF site between 03Z and 08Z Wednesday and may impact the Dalhart TAF as well, however confidence too low to mention at this time. Some MVFR ceilings and visibilities along with strong and erratic winds may accompany the thunderstorms. Southerly winds 10 to 20 knots at the Amarillo TAF site increasing to 15 to 25 knots with gusts near 30 knots after 14Z to 16Z Wednesday. Southerly winds 10 to 20 knots at the Dalhart TAF site are expected to become east to northeast 5 to 15 knots after 03Z to 05Z Wednesday and then become southerly again 15 to 25 knots with gusts near 30 knots after 14Z to 16Z Wednesday. Easterly to northeasterly winds 5 to 15 knots at the Guymon TAF site is expected to become southerly 10 to 20 knots with possible gusts near 25 knots after 14Z to 16Z Wednesday. Schneider && .PREV DISCUSSION... /Issued 442 PM CDT Tue Aug 21 2018/ DISCUSSION... Main items of interest for this forecast package continue to include the rain chances this evening through Thursday night (dry thereafter), as well as warmer (above normal) temperatures basically Thursday onward. CAPE is less than it was 24 hours ago. Instability peaks late this afternoon into early evening but then diminishes quickly thereafter for a small window of opportunity for severe weather. Any storms that continue into the evening hours will have ample 0-6km bulk shear, so a couple storms may have strong updrafts that could produce large hail. Otherwise, main threat will be strong wind speeds tonight. Forecast soundings are indicating LCL heights lowering overnight as well, and there is some turning in the lower levels during the onset of convection. In other words, there is a small chance for a brief tornado for mainly Cimarron county to maybe Dallam and/or Texas counties. This window is pretty small and will likely be between 8pm and 11pm. In reality though, the main threats for tonight will be hail and damaging wind speeds mainly between 8pm and 2am. Best chances for rain will be across the Oklahoma Panhandle, but some storms may sag south and pass over northern portions of the Texas Panhandle. In an almost repeat pattern, thunderstorms will be possible across nearly the same area Wednesday/Wednesday night, with an identical threat scenario of strong wind speeds and hail for mainly northern portions of the forecast area. Other story will be the warm temperatures to end the month. Above normal temperatures are expected across the Panhandles, or in other words most areas will be in the mid to upper 90s Thursday onward. Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous Weather Outlook National Weather Service Amarillo TX 400 PM CDT Tue Aug 21 2018 OKZ001>003-TXZ001>020-317-220900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 400 PM CDT Tue Aug 21 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe storms expected tonight across mainly northern portions of the outlook area. Wind and hail will be the primary threats with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of strong to possibly severe storms across central and northern portions of the Panhandles Wednesday into Wednesday night. Thunderstorm chances continue Thursday into Thursday night as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Guerrero
Special Weather Statement
National Weather Service Amarillo TX
804 PM CDT TUE AUG 21 2018
OKZ001-002-TXZ001-220145-
Cimarron OK-Texas OK-Dallam TX-
804 PM CDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS...CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 845 PM CDT...
At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Keyes to 5 miles northwest of
Seneca. Movement was southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Boise City, Keyes, Eva, Kenton, Wheeless, Black Mesa Park, Felt,
Griggs and Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3699 10185 3663 10181 3641 10304 3650 10304
3650 10300 3700 10300
TIME...MOT...LOC 0103Z 308DEG 21KT 3686 10208 3669 10320
RuttThe Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 01:46 UTC.
2 thunderstorm wind, 1 hail, 1 flood. Local standard time, as filed.
Estimated wind gust by storm chaser.
Ditches were full and cars were also in ditches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780337, 780338, 780339, 780340.